98th Annual Meeting DOG 2000

P 79

Reduced visual acuity associated with overdosage of the antiepileptic drug sulthiame (Ospolot)â )

B. Schroeder, N. Neißkenwirth gen. Schroeder, S. Hörle

Background: The antiepileptic drug sulthiame (Ospolotâ ), is used in the treatment of Rolandic epilepsy, which is a benign, focal epilepsy in children. An increase of the recommended dosage is sometimes performed to prevent seizures. We report about a patient with severe, reversible reduction of visual acuity associated with sulthiame overdosage.

Case Report: The 11-year-old girl was referred with reading difficulty at school. Best corrected visual acuity was 20/400 OD and 20/200 OS. Examination of color vision with Ishihara plates and the Farnsworth Panel D-15 test revealed a significant red-green color deficiency. In the absence of any other reasons, adverse reactions of the antiepileptic drug, which was taken at a very high dosage, was considered. During the last month a daily dosage of 25 mg/kg (normal dosage: 5-10 mg/kg/die) was administered. Visual acuity recovered immediately and color vision returned to normal after the drug dosage was reduced.

Conclusions: We assume sulthiame overdosage is the most likely cause for severe reduction of visual acuity in our patient. This side effect of sulthiame is likely to be dose dependent and, to our knowledge, has not been recognized so far. Inquiries about similar adverse reactions after sulthiame overdosage in Medline and DIMDI databases and to the manufacturer revealed no similar reports.

Medizinisches Zentrum für Augenheilkunde der Philipps-Universität, Robert-Koch-Straße 4, D-35033 Marburg



Back